Skip Page Header

Home > Acute liver failure following recreational use of psychotropic ‘head shop’ compounds.

Long, Jean (2011) Acute liver failure following recreational use of psychotropic ‘head shop’ compounds. Drugnet Ireland, Issue 39, Autumn 2011, pp. 10-11.

[img] PDF (Drugnet Ireland 39) - Published Version

Fröhlich and colleagues1 report the case of a young man who presented with acute psychosis and subsequently developed hepatic failure following ingestion of butylone and MDPV (methylenedioxypyrovalerone). These substances were banned in Ireland under legislation that came into effect on 23 August 2010.

The patient was a 28-year-old male suffering from bipolar affective disorder but otherwise healthy. Following ingestion of 12 tablets he had a seizure. On arrival to hospital his neurological assessment (GCS) was 5 out of a possible 15, his heart rate was 190 beats per minute, systolic blood pressure 230 mmHg, temperature 39.5°C and he was sweating profusely. He was treated in the intensive care unit, with cooling (to reduce his temperature), mechanical ventilation (to assist his breathing), labetalol (to reduce his blood pressure) and phenytoin (to manage his seizures). His urine and blood were tested for standard drugs did not reveal any evidence of MDMA, cocaine, paracetamol, or salicylates. The tablets taken were examined and contained butylone and MDPV which are stimulant type drugs. After ten hours his neurological and respiratory status was normal. On day 2, he developed rhabdomyolysis, a condition which can be associated with stimulant use, in which damaged skeletal muscle tissue breaks down rapidly.
Unexpectedly, between day 2 and day 3, the patient developed acute liver failure. Following treatment for three days with N-acetylcysteine infusion (normally used as a treatment for paracetamol overdose), his liver functions tests slowly returned to normal. Following treatment to manage liver failure, the patient was discharged from the intensive care to psychiatric care where he received treatment for a relapse of his psychosis thought to be triggered by consumption of butylone and MDPV. According to the authors, this is the first case report associating these compounds with acute liver failure. There is no record in the literature of these compounds being associated with liver injury. However, MDMA,which is structurally similar to MDPV, is known to be toxic to the liver.
1. Fröhlich S, Lambe E and O’Dea J (2011) Acute liver failure following recreational use of psychotropic ‘head shop’ compounds. Irish Journal of Medical Science, 180(1): 263–264.
Item Type
Article
Publication Type
Irish-related, Open Access, Article
Drug Type
New psychoactive substance
Issue Title
Issue 39, Autumn 2011
Date
2011
Page Range
pp. 10-11
Publisher
Health Research Board
Volume
Issue 39, Autumn 2011
EndNote
Accession Number
HRB (Available)

Repository Staff Only: item control page